Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Aberdeen, SD

July 28, 2002Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 4:09 AM CDT for Edmunds County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 4:09 AM CDT (09:09 UTC)
Expired
Jul 28, 2002, 5:00 AM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:15 AM CDTHail 0.75Bowdle, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS53 KABR 280909
SVRABR
SDC045-281000-
/NEW.KABR.SV.W.0197.280909-281000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BOWDLE...OR ABOUT 20 MILES
  EAST OF SELBY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 430 AM CDT
  IPSWICH AROUND 450 AM CDT
  PAMBROOK COLONY AROUND 455 AM CDT
  CRAVENS CORNER AROUND 500 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4552 9971 4529 9972 4534 9881 4558 9885

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:50 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 28, 3:50 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SUN JUL 28 2002

MAIN CHALLENGE FOR FORECAST IS THE CHANCE OF PRECIP TODAY AND THEN
AGAIN ON WED.

CURRENTLY WV SATELLITE SHOWING SHORTWAVE MOVING OUT OF MT AND INTO
THE DAKOTAS. AVN SEEMS TO HAVE BETTER HANDLE ON THE MOVEMENT WITH
THE ETA BEING SLOWER. CURRENTLY HAVE AN AREA OF SHRA AND SOME
EMBEDDED TSRA MOVING ACROSS ND/SD BORDER...WILL EXPECT THEM TO
CONTINUE MOVING E/NE AND GRADUALLY WEAKENING. HAVE INCLUDED MENTION
OF SHRA AND TSRA FOR TODAY AS SHORTWAVE MOVES THROUGH THE AREA.
LOOKS LIKE BEST CHANCE OF PRECIP ACROSS THE CWA TODAY WILL BE THIS
AFTERNOON AS WAVE SLIDES SOUTH OUT OF ND AND INTO IA BY LATE THIS
EVENING. LIFTED INDICES ARE AROUND -5 TO -8 FOR THIS AFTERNOON...AND
AROUND 2000-3000 J/KG CAPE AS NOTED BY THE AVN 18Z SOUNDING. AFTER
WAVE MOVES THROUGH THE AREA TODAY...HIGH PRESSURE BEGINS TO BUILD
INTO THE REGION FOR THE BEGINNING OF THE WEEK. NEXT CHANCE OF PRECIP
COULD COME WED INTO THU. AVN SHOWS A WEAK COLD FRONT DROPPING SOUTH
OUT OF CANADA.  CURRENT MODEL RUN SHOWS BEST CHANCE OF PRECIP INTO
ND AND MN...WILL KEEP FCST DRY FOR NOW UNTIL LATER MODEL RUNS.
CHANCE FOR PRECIP ACROSS CWA DOES INCREASE INTO WED NITE AND THU AS
COLD FRONT PUSHES THROUGH THE STATE. WITH 700MB TEMPS AROUND 12-14
CELSIUS ACROSS CWA ON WED AND CONCERNED ABOUT A CAP. WITH 700MB
TEMPS SLIGHTLY COOLING OFF WED EVE INTO THU...COULD GET SOME
DEVELOPMENT THEN...BUT HAVE MADE NO CHANGES TO EXT ATTM. HIGH
PRESSURE THEN LOOKS TO BUILD BACK INTO THE REGION ON FRI AND SAT.

.ABR...NONE

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:08 AM CDTSevere Thunderstorm WarningABRCorson, Dewey52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.